Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 1, NWS Houston/Galveston, TX

January 10, 2020Burleson County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Jan 10, 2020, 9:34 PM CST for Burleson County, Texas. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 10, 2020, 9:34 PM CST (03:34 UTC)
Expired
Jan 10, 2020, 10:00 PM CST
In force
26 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Burleson County, TX

The radar

The Ft Hood radar (KGRK), 74 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 9:34 PM CSTTORNADO7 Wsw Caldwell, TXNWS STORM SURVEY DETERMINED A SHORT-LIVED EF1 TORNADO (PATH LENGTH APPROXIMATELY 0.11 MILES AND PATH WIDTH APPROXIMATELY 100 YARDS) DESTROYED A SHED AND SNAPPED NUMEROUS TREES. THE TORNADO THREW A TRAILER SOUTHWARD AROUND 40 YARDS WHILE OTHER DEBRIS WAS THROWN
Jan 10, 9:40 PM CSTTSTM WND DMG2 Ssw Caldwell, TXA BUSINESS OFFICE TRAILER WAS DESTROYED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 9:09 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 3.6 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 365 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1973 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

357 
WFUS54 KHGX 110334
TORHGX
TXC051-110400-
/O.NEW.KHGX.TO.W.0001.200111T0334Z-200111T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
934 PM CST Fri Jan 10 2020

The National Weather Service in League City has issued a

* Tornado Warning for...
  Central Burleson County in southeastern Texas...

* Until 1000 PM CST.

* At 934 PM CST, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located near
  Caldwell, moving east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* These dangerous storms will be near...
  Snook around 955 PM CST.

Other locations impacted by this tornadic thunderstorm include
Deanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3041 9680 3052 9685 3063 9661 3056 9645
      3047 9644
TIME...MOT...LOC 0334Z 257DEG 38KT 3050 9674 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
2 follow-up statements
981 
WWUS54 KHGX 110345
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
945 PM CST Fri Jan 10 2020

TXC051-110400-
/O.CON.KHGX.TO.W.0001.000000T0000Z-200111T0400Z/
Burleson TX-
945 PM CST Fri Jan 10 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CST FOR CENTRAL
BURLESON COUNTY...

At 945 PM CST, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located near
Caldwell, moving east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These dangerous storms will be near...
  Snook around 955 PM CST.

Other locations impacted by this tornadic thunderstorm include
Deanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3041 9680 3052 9685 3063 9661 3056 9645
      3047 9644
TIME...MOT...LOC 0345Z 256DEG 39KT 3052 9659 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
515 
WWUS54 KHGX 110357
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
957 PM CST Fri Jan 10 2020

TXC051-110406-
/O.EXP.KHGX.TO.W.0001.000000T0000Z-200111T0400Z/
Burleson TX-
957 PM CST Fri Jan 10 2020

...THE TORNADO WARNING FOR CENTRAL BURLESON COUNTY WILL EXPIRE AT
1000 PM CST...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
gusty winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.

Remember, a Severe Thunderstorm Warning still remains in effect for
Burleson, Brazos, Washington, Grimes, Madison and Waller counties.

LAT...LON 3041 9680 3052 9685 3063 9661 3056 9645
      3047 9644
TIME...MOT...LOC 0356Z 257DEG 38KT 3054 9649 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jan 10, 6:51 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jan 10, 6:51 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
651 PM CST Fri Jan 10 2020

.SHORT TERM [Tonight Through Saturday Afternoon]...
9 PM to 1 AM Severe Thunderstorm and Tornado threat across the
region.

Very strong signature for an episode of severe weather
across the region overnight. Off the chart helicity values evident
in the CLL TAMU 21Z special sounding and the CRP/LCH 00Z all
showing strong to very strong shear across the region. As the
upper trough gets closer expect the narrow/small cap to erode and
strong to severe thunderstorms to develop. All this wind is
feeding in from the Gulf thanks to record breaking high pressure
over Bermuda and the vigorous upper low over TX/NM. LLJ of 50-65
knots exceeding the 30 year record for inflow at this time of year
and IVT is in the 6-7 standard anomaly! Tornado threat and these
could be strong tornadoes from discrete cells ahead of the line a
big concern overnight which quite a few of the high res models
are alluding to in the eastern CWA (roughly east of I-45) in the 9
pm to 2 am time frame. Closer to the front in the northwestern
counties still a potent tornado threat as well but may be more
embedded within the line. Strong damaging winds a large threat as
well across the region.

Showers near College Station were moving at 64 knots earlier...so
needless to say these are very likely to be extremely fast moving
storms!

On a different note have lowered temperatures after 5 am
throughout the day tomorrow given the current CAA trends and short
term guidance.
45

&&

.AVIATION [00Z TAF Issuance]...
MVFR-IFR conditions blanket the region. Strong to severe
thunderstorms will move through the area terminals and impact
window looks to be 02 to 11z...stronger storms in the 03-08z time.
Gusty winds in excess of 30 knots visibility plunging with the
heavy very fast moving downpours.

Conditions rapidly improving after 11z and by late morning will
just have some AC/CI or SKC conditions. Gusty northwest winds on
tap throughout the afternoon.
45

&&

.PREV DISCUSSION /Issued 330 PM CST Fri Jan 10 2020/...

.LONG TERM [Saturday Night Through Friday]...

Saturday night will be the coldest night of the weekend and on through
next week with lows near or a couple degrees above freezing generally
to the north of the I-10 corridor. Gradually warming temperatures then
begin on Sunday and continue until the next cold front moves through
the area late Wednesday or Wednesday night. Before the front comes,
we expect to see highs getting back into the 70s on Tuesday and Wednesday.
After the front moves on through, we will cool back down, but freezing
temperatures are not anticipated at this time.

As for rain, chances come back into the forecast beginning late Sunday
and on Monday as moisture levels begin to rise again, and they persist
until the midweek front. This front doesn't make it too far off the
coast, so will keep lingering rain chances in the forecast. 42

.MARINE...

Strong onshore winds will persist through the late evening hours or
just before a long ragged line of thunderstorms move across the
local bay and Gulf waters from around midnight tonight through 3 or
4 AM tomorrow morning. Overnight storms will rapidly deteriorate
conditions...a quick strengthening of variable winds to over 40
knots and agitated seas. Small Craft Advisories will be in effect
for all waters except for Galveston Bay (where Cautions are in
effect) and, if possible, smaller craft should remain in port
through tomorrow afternoon.

Once thunderstorms and showers travel east of the area, expect
strong northwest winds to kick in across the western waters at mid
morning...eastern waters during the late morning hours. These
offshore winds will stay up in the near 20-25 knot to near gale gust
range through 4 or 5 PM before quickly falling off Saturday evening.
Backing high pressure moving over the Southeastern U.S. on Sunday
will have winds veering back around to east-southeast Sunday
morning. 31

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  44  52  33  62  44 / 100   0   0   0   0
Houston (IAH)          52  56  37  63  49 / 100   0   0   0  20
Galveston (GLS)        57  59  47  63  57 / 100   0   0   0  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...Small Craft Advisory until 6 PM CST Saturday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Matagorda Bay...Waters from
     Freeport to Matagorda Ship Channel TX from 20 to 60
     NM...Waters from High Island to Freeport TX from 20 to 60
     NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION through Saturday afternoon
     for the following zones: Galveston Bay.

&&

SHORT TERM/AVIATION/MARINE...45
PUBLIC/SOCIAL MEDIA...41/42

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 9:25 PM CSTSevere Thunderstorm WarningHGXAustin, Brazos, Burleson, Grimes, Madison, Waller and 1 more50 min
Jan 10, 9:56 PM CSTSpecial Weather StatementHGXAustin, Colorado49 min
Jan 10, 10:15 PM CSTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Houston, Madison, Montgomery and 2 more45 min
Jan 10, 10:19 PM CSTSpecial Weather StatementHGXAustin, Colorado, Waller41 min
Jan 10, 10:47 PM CSTSevere Thunderstorm WarningHGXGrimes, Montgomery, Waller28 min
Jan 10, 10:55 PM CSTTornado WarningHGXHarris, Montgomery, Waller35 min
Jan 10, 11:15 PM CSTSpecial Weather StatementHGXPolk, San Jacinto, Trinity, Walker45 min
Jan 10, 11:22 PM CSTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery, San Jacinto, Walker38 min
Jan 10, 11:33 PM CSTSpecial Weather StatementHGXFort Bend, Harris42 min
Jan 10, 11:46 PM CSTTornado WarningHGXFort Bend, Harris9 min
Jan 10, 11:52 PM CSTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery, Polk, San Jacinto38 min
Jan 10, 11:56 PM CSTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Harris34 min
Jan 11, 12:05 AM CSTSpecial Marine WarningHGX85 min
Jan 11, 12:17 AM CSTTornado WarningHGXHarris13 min
Jan 11, 12:23 AM CSTSevere Thunderstorm WarningHGXBrazoria, Chambers, Galveston, Harris, Liberty, Polk and 1 more52 min
Jan 11, 12:50 AM CSTTornado WarningHGXBrazoria, Galveston25 min
Jan 11, 1:11 AM CSTSevere Thunderstorm WarningHGXBrazoria, Chambers, Galveston, Liberty49 min
Jan 11, 1:12 AM CSTSpecial Marine WarningHGX2 hr
Jan 11, 3:09 AM CSTSpecial Marine WarningHGX36 min

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.